Oklahoma, 2019

Flooding in Oklahoma, June 1 to 12, 2019

June 1 to 12, 2019 · NWS TSA · 11 events in 9 counties and zones

A persistent, convectively active pattern, consisting of a deep trough over the western U. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A persistent, convectively active pattern, consisting of a deep trough over the western U. S. and ridging along the Gulf Coast and southeastern U. S., set the stage for numerous rounds of rainfall across the Southern Plains from May 18th into early June. The atmospheric moisture remained unseasonably high during this period, resulting in very efficient rainfall-producing showers and thunderstorms. Antecedent conditions from the rainfall in late April and early May meant that soil moisture was already high, and any additional rainfall would quickly become runoff. Antecedent river and lake levels were also above normal ahead of this active storm period. Six to sixteen inches of rain fell between May 18th and May 30th along and northwest of a line from near Okmulgee, OK to near Bentonville, AR, and three to five inches of rain fell southeast of this line. Widespread ten to sixteen inch amounts fell across portions of southern Kansas and northern Oklahoma. During this period, six USACE Tulsa District flood control reservoirs set new pools of record in northeastern Oklahoma: Kaw, Keystone, Skiatook, Birch, Oologah, and Hudson Lakes.

The result was 31 river floods at 22 river forecast points in eastern Oklahoma. There was a total of 54 crests during those 31 floods, two of which were new records (Arkansas River near Ponca City, and Bird Creek at Avant), and 25 of which were crests in the major flood category. Fourteen of the 31 floods lasted seven days or more; eleven lasted ten days or more; two lasted fourteen days or more; and one lasted 21 days or more. The Arkansas River near Muskogee was above flood stage the longest at approximately 22 days and 5 hours, and was also above the Major flood category the longest at approximately 13 days and 12 hours. Thus, flooding that began in late May continued into early to mid June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 7:42 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, May 31, 7:42 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
842 PM CDT Fri May 31 2019

...UPDATE...

.DISCUSSION...
Forecast pretty much on track, with our second quiet, pleasant
night in a row across eastern Oklahoma and western Arkansas. Light
winds and mostly clear skies will allow temperatures to fall
overnight, but higher low level moisture will lead to warmer
overnight lows than last night. No update planned this evening.

&&

.PREV DISCUSSION... /Issued 620 PM CDT Fri May 31 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Expect VFR conditions through the night with clear skies and
light/calm wind. Thunderstorm chances will increase by late
afternoon, primarily across the northeast Oklahoma sites.

PREV DISCUSSION... /Issued 258 PM CDT Fri May 31 2019/

DISCUSSION...
Another mostly sunny and unseasonably warm day is well
underway across eastern Oklahoma and western Arkansas.
However, the chances of showers and thunderstorms increase
Saturday Afternoon into Saturday Night as a cold front slides
into northern Oklahoma by Sunday Morning. Some of these
thunderstorms could be strong to severe with the airmass
becoming increasingly unstable in the vicinity of the front.
Strong winds and large hail will be the main concern.

With an unsettled weather pattern taking shape across the
region, several rounds of showers and thunderstorms are
expected from Sunday through the upcoming week. As we develop
a northwest flow aloft, thunderstorm complexes are expected
to develop to our west and northwest Sunday and again Monday
and move into the region Sunday Night and again on Monday Night.
There will be a transition to a southwesterly flow aloft as
the upper ridge responsible for the northwesterly flow aloft
breaks down on Tuesday. The southwesterly flow aloft will be
active with several embedded shortwaves moving across the Southern
Plains. In addition, a moisture rich airmass will be pulled into the
region with precipitable water values of around 2 inches moving
into the area. With that said, the showers and thunderstorms
that develop during this mid-week time-frame will be efficient
rain makers. Unfortunately, this will result in widespread
2 to 4 inch rainfall totals across the region during the 7 day
period with locally higher amounts possible not to mention
the potential for severe weather during this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, May 31, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Fri May 31 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Fri May 31 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected through tonight. However,
widespread overland flooding continues for some areas. Numerous
roads remain closed due to flooding. Please continue to heed all
notifications of road closures, and never drive around barricades.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY THROUGH TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Daily thunderstorm chances will develop late Saturday and continue
through next week as the upper level pattern transitions to more
of a northwest flow over the weekend. A thunderstorm complex is
expected to move into portions of the area Saturday evening into
Sunday. Locally heavy rainfall will be possible, and with the
continued saturated grounds, flash flooding may once again become
an issue, in addition to a limited threat of large hail and
damaging winds.

Thunderstorm chances will continue for much of the week as a
series of upper level disturbances traverse the region in southwest
flow aloft. A stronger upper wave will begin to move out of the
desert southwest and into the southern plains Wednesday into Thursday.
The threat for heavy rainfall will increase substantially toward
the middle to latter part of next week, leading to a more
substantial threat of flash flooding as well as severe weather.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts, especially in areas
that are still dealing with overland flooding. Lake levels remain
well above normal and any additional heavy rain may lead to
increased releases and river levels.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Ottawa

When
June 1, 12:00 AM CST to June 6, 6:30 AM CST
Where
Ottawa County, 11.28 mi WNW of North Miami to 3.59 mi NW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.980, -95.070

The Neosho River near Commerce rose above its flood stage of 15 feet at 7:45 pm on May 20th. The river crested at 25.51 feet at 10:00 am CDT on the 24th, crested again at 25.33 feet at 11:00 am CDT on the 25th, and crested a third time at 24.43 feet at 7:00 pm CDT on the 29th. Each crest resulted in major flooding. The crest at 25.51 feet was the fifth highest crest on record. Widespread and damaging flooding occurred, with homes and businesses on the south side of Miami flooded. Multiple roads were closed, including Highway 125 south of Miami. Monetary damage from this flood is unknown. The river remained in flood through the end of May, and finally fell below flood stage at 7:30 am CDT on June 6th.

Flood, Pawnee

When
June 1, 12:00 AM CST to 1:00 AM CST
Where
Pawnee County, 4.99 mi NW of Ralston to 2.07 mi N of Ralston
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.560, -96.770

The Arkansas River near Ralston rose above its flood stage of 16 feet at 10:45 pm CDT on May 20th. The river crested at 19.26 feet at 4:00 pm CDT on the 21st, resulting in moderate flooding. The river crested a second time at 22.14 feet at 6:00 am CDT on the 23rd, resulting in major flooding. This crest was the seventh highest stage on record. The river crested a third time at 21.99 feet at 6:30 am CDT on the 25th, and a fourth time at 22.03 feet at 7:15 am CDT on the 26th, both of which resulted in major flooding. Severe agricultural flooding occurred, and county roads were flooded. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 2:00 am CDT on June 1st.

Flood, Tulsa

When
June 1, 12:00 AM CST to June 2, 5:15 PM CST
Where
Tulsa County, 3.5 mi N of Collinsville to 0.69 mi NNE of Collinsville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.420, -95.820

The Caney River near Collinsville rose above its flood stage of 26 feet at 12:15 am CDT on May 21st. The river crested at 33.05 feet at 2:45 pm CDT on the 21st, and crested a second time 37.12 feet at 6:15 pm CDT on the 23rd, both crests resulting in major flooding. The crest of 37.12 feet was the third highest crest on record. Very severe flooding occurred from Collinsville to areas downstream, with extensive farmland flooding, homes northeast of Collinsville flooded, and roads near the river flooded. The river crested a third time at 33.31 feet at 9:45 am CDT on the 26th, which resulted in major flooding, and a fourth and final time at 32.74 feet at 8:30 am CDT on the 30th, which resulted in moderate flooding. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 6:15 pm CDT on June 2nd.

Flood, Nowata

When
June 1, 12:00 AM CST to 6:15 AM CST
Where
Nowata County, 2.65 mi SE of Lenapah to 5.19 mi N of Lenapah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.820, -95.600

The Verdigris River near Lenapah rose above its flood stage of 30 feet at 2:00 am CDT on May 21st. The river crested at 36.02 feet at 12:30 pm CDT on the 22nd, crested at 36.66 feet at 1:30 am CDT on the 24th, and crested a third time at 37.44 feet at 4:45 pm CDT on the 28th, each crest resulting in major flooding. The third crest was the eighth highest stage on record. Severe agricultural flooding occurred, and many county roads were flooded, including Highway 10 east of Lenapah. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 7:15 am CDT on June 1st.

Flood, Muskogee

When
June 1, 12:00 AM CST to June 12, 6:30 AM CST
Where
Muskogee County, 4.45 mi NE of Taft to 0.69 mi NW of Bacone
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.820, -95.480

The Arkansas River near Muskogee rose above its flood stage of 28 feet at 3:00 am CDT on May 21st. The river crested at 46.39 feet at 9:00 am CDT on the 26th, and crested a second time 46.00 feet at 7:30 am CDT on the 30th, both crests resulting in major flooding. The crest of 46.39 feet was the second highest crest on record, and the crest at 46.00 feet was the third highest crest on record. Very severe flooding occurred from Muskogee to Webbers Falls. Homes and businesses were flooded, and numerous roads were closed. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, crested again at 32.63 feet at 3:15 pm CDT on June 7th, and then finally fell below flood stage at 7:30 am CDT on June 12th.

Flood, Washington

When
June 1, 12:00 AM CST to 12:15 AM CST
Where
Washington County, 3.89 mi E of Vera to 1.11 mi SSE of Oglesby
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.450, -95.810

The Caney River near Ramona rose above its flood stage of 26 feet at 3:00 am CDT on May 21st. The river crested at 29.59 feet at 3:45 am CDT on the 23rd, crested at 28.09 feet at 4:30 am CDT on the 26th, and crested a third time at 28.12 feet at 10:15 pm CDT on the 29th, each crest resulting in moderate flooding. Severe flooding occurred between Ochelata and the northeastern tip of Tulsa County, and rural roads were closed between Ramona and Talala. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 1:15 am CDT on June 1st.

Flood, Okmulgee

When
June 1, 12:00 AM CST to June 3, 8:30 PM CST
Where
Okmulgee County, 2.98 mi NNW of Nuyaka to 2.35 mi WSW of Beggs
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.690, -96.150

The Deep Fork River near Beggs rose above its flood stage of 18 feet at 12:30 am CDT on May 22nd. The river crested at 26.01 feet at 6:45 pm CDT on the 26th, and then crested again at 23.44 feet at 4:00 am CDT on the 31st. Both crests resulted in moderate flooding. Agricultural flooding occurred, and county roads were flooded. The river remained above flood stage through the end of May, and finally fell below flood stage at 9:30 pm CDT on June 3rd.

Flood, Tulsa

When
June 1, 12:00 AM CST to 5:30 AM CST
Where
Tulsa County, 0.89 mi NE of Prattville to 0.56 mi WSW of Lake Station
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.130, -96.110

The Arkansas River near Tulsa rose above its flood stage of 18 feet at 12:30 am CDT on May 22nd. The river crested at 23.41 feet at 3:00 pm CDT on the 29th, resulting in major flooding. This was the second highest crest on record. Severe flooding occurred along the Arkansas River in Tulsa County, with some homes in south Tulsa and Bixby flooded. Riverside Drive in Tulsa was closed in places. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 6:30 am CDT on June 1st.

Flood, Muskogee

When
June 1, 12:00 AM CST to 8:45 PM CST
Where
Muskogee County, 2.07 mi N of Haskell to 3.56 mi SSE of Haskell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.850, -95.670

The Arkansas River near Haskell rose above its flood stage of 19 feet at 3:00 am CDT on May 22nd. The river crested at 24.24 feet at 10:15 pm CDT on the 29th, resulting in major flooding. This was the second highest crest on record. Severe agricultural flooding occurred, and county roads were flooded. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 9:45 pm CDT on June 1st.

Flood, Rogers

When
June 1, 12:00 AM CST to June 3, 5:00 AM CST
Where
Rogers County, 4.42 mi WNW of Verdigris to 3.93 mi N of Verdigris
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.260, -95.750

The Verdigris River near Claremore rose above its flood stage of 36 feet at 2:45 pm CDT on May 23rd. The river crested at 45.46 feet at 2:00 am CDT on the 27th, and then a second time at 44.69 feet at 7:30 pm CDT on the 30th, both crests resulting in major flooding. Severe flooding occurred between the Oologah Dam and Verdigris, with some homes flooded on the west side of Claremore. Portions of county roads were flooded. Monetary damage from this flood is unknown. The river remained above flood stage through the end of May, and finally fell below flood stage at 6:00 am CDT on June 3rd.

Flood, Le Flore

When
June 1, 12:00 AM CST to June 4, 3:00 PM CST
Where
Le Flore County, 0.69 mi S of Panco to 1.32 mi W of Tahona
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.160, -94.680

The Poteau River near Panama rose above its flood stage of 29 feet at 9:30 am CDT on May 25th. The river crested at 36.03 feet at 6:30 pm CDT on the 30th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river remained above flood stage through the end of May, and finally fell below flood stage at 4:00 pm CDT on June 4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837503, 837508, 837513, 837519, 837530, 837533, 837537, 837540, 837545, 837548, 837550.